Doctors and providers who treat this condition


Diabetic Insulin Reaction (Infant/Toddler)


Children with type 1 diabetes often receive insulin shots. If the insulin level exceeds the body's need, low blood sugar (hypoglycemia) results. This condition is sometimes called a diabetic insulin reaction or insulin shock. A diabetic insulin reaction can occur if too much insulin is given. It can also occur if the child is more active than usual, eats too little, or is ill.

An insulin reaction comes on suddenly. A child can wake up from sleep with symptoms, crying out or complaining of a nightmare. A mild reaction may cause hunger, a stomachache, or nausea. The child may be shaky, sweaty, pale, and have a fast heart rate. The child may also be fussy or cry for no reason. He or she may feel weak or tired, anxious, or confused. The child may act giddy or angry. The child may complain of numbness in lips, blurred vision, or seem uncoordinated. A severe reaction can cause seizures, unconsciousness, or coma. 

Home care

  • To treat an insulin reaction, test the child’s blood sugar (if possible). Then give the child something to eat or drink containing 15 to 20 grams of fast-acting sugar. This is to raise the blood sugar level. Choose something you know is safe for your child to eat or drink. This could be:

    • 3 to 4 glucose tablets

    • Glucose gel (see package instructions for serving size)

    • 5 to 6 ounces of regular soda such as cola

    • 4 ounces of fruit juice

    • 2 tablespoons of raisins

    • 1 tablespoon of honey  (if your child is at least 1 year old)

    • 7 to 8 pieces of gummy candy or hard candy

  • If giving another source of fast-acting sugar, check the nutrition label to find the serving size needed to get at least 15 grams of sugar.

  • Wait 15 minutes, then test the child’s blood sugar again. If the blood sugar level is still lower than the range recommended by the health care provider, the child should be given another 15 to 20 grams of fast-acting sugar. Repeat these steps until the child’s glucose level is 70 mg/dl or above. Contact your child’s health care provider for advice, if needed. If blood sugar does not improve, contact a health care provider right away.

  • Once the child’s blood sugar level returns to normal, the child should eat a snack or meal to keep the blood sugar in a safe range. 

  • If the child has passed out, glucagon injections are given immediately. A blood sugar test is done 15 to 20 minutes after the injection. An insulin reaction that is not treated can affect brain development.


  • Check your child’s blood sugar level as directed by the health care provider. Try to keep the blood sugar in a normal range. Check the blood sugar more often when your child is ill or very active.

  • Ensure that your child eats healthy meals and snacks on a regular basis. It is important not to skip meals. Your child should eat a snack before vigorous play.

  • If your child is old enough, teach him or her to recognize the early symptoms of low blood sugar. These symptoms can vary from child to child.

  • Keep a record of your child’s reactions, including insulin given, activity level, and symptoms.

  • Educate caregivers on your child’s condition and how to treat any reactions.

  • Have your child wear a medical ID bracelet that identifies him or her as having diabetes.

  • Contact the health care provider if you have any questions about how to care for your child.


Follow up with your health care provider, or as advised. Your child’s insulin dosage may need to be adjusted. Follow the health care provider’s instructions. He or she may also recommend a glucagon injection kit.

Special note to parents

Insulin reactions may occur despite your best efforts to prevent them. As advised by the health care provider, carry glucose tablets, candy, or a glucagon injection kit with you at all times.

When to seek medical advice

Call your health care provider right away if any of these occur.

  • Two or more reactions within a short time of each other

  • Severe reaction such as seizures, convulsions, or unconsciousness

  • An insulin reaction that you cannot identify the cause of 


 Visit Other Fairview Sites 
(c) 2012 Fairview Health Services. All rights reserved.